Adverse events related to herbal dietary supplements and over-the-counter medications containing laxatives: a 10-year update from the Italian Phytovigilance and Pharmacovigilance systems
Niccolo Lombardi, Giada Crescioli, Valentina Maggini, Valentina Brilli, Francesca Menniti-Ippolito, Ilaria Ippoliti, Simona Potenza, Francesca Renda, Gabriela Mazzanti, Annabella Vitalone, Alfredo Vannacci, Fabio Firenzuoli
Introduction. Products containing anthraquinones (AQ) are associated with an increased risk of serious adverse events (AEs). We performed an update of the available evidence retrieved by the spontaneous reports of AE associated with herbal dietary supplement (DS) and over-the-counter medications (OTC-M) used as laxatives.
Methods. Analysis and evaluation of AE reports retrieved from the Italian Phytovigilance and Pharmacovigilance systems was performed from February 2011 to December 2020.
Results. Totally 110 AE reports, 24 related to herbal DS and 86 to OTC-M, were analyzed. Most subjects were females. Herbal products analyzed mostly contained AQ derivatives. Most AEs were gastrointestinal (41.6%), central nervous system (18.2%), and dermatological disorders (12.6%).
Conclusions. The number of AE reports recorded in the last 10 years is still relatively low. However, given the seriousness of some AEs, that does not represent a guarantee of safety. This study may contribute to enhance public awareness on the risks associated with misuse or abuse of laxatives.